Michigan, 2024

Winter Storm and High Wind in Michigan, December 4 to 5, 2024

December 4 to 5, 2024 · NWS GRR · 6 events in 6 counties and zones

An arctic cold front moved across Southwest Lower Michigan during the evening of Wednesday December 4, 2024. Wind gusts with this front were very strong, resulting in power outages especially near the lakeshore.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An arctic cold front moved across Southwest Lower Michigan during the evening of Wednesday December 4, 2024. Wind gusts with this front were very strong, resulting in power outages especially near the lakeshore. Precipitation that was a mix of rain and snow near the lakeshore became all snow farther inland as the cold front moved across southern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 4, 6:41 PM EST, 14 minutes earlier. Its key messages:

  • Hazardous Travel tonight through Thursday
  • Rain/Thaw early next week
Area forecast discussion, Dec 4, 6:41 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
641 PM EST Wed Dec 4 2024

.KEY MESSAGES...

- Hazardous Travel tonight through Thursday

- Rain/Thaw early next week

&&

.DISCUSSION...
Issued at 337 PM EST Wed Dec 4 2024

- Hazardous Travel tonight through Thursday

The cold front is currently advancing towards Lower Michigan with
a burst of snow along the front in Wisconsin and snow showers
behind it across Minnesota. These should be given an added
convective boost by heat/moisture flux from Lake Michigan. So we
expect heavy snow squalls combining with strong winds to cause
whiteouts along and behind the front.

There is also the potential for residual moisture to freeze on
roads as temperatures fall from the lower 30s to the lower 20s
tonight.

Flow goes northwest behind the front and the hi res models show a
dominant LES band affecting western Lower Michigan through
Thursday, slowly wavering across the area currently in the Winter
Storm Warning. Some areas that see banding persist the longest
could see snow totals near 10 inches by Thursday night.

The thermal trough axis moves east by Friday with snow showers
winding down and fair weather arriving for the weekend.

- Rain/Thaw early next week

Return flow sets up on Sunday as cold sfc high pressure moves
east with thawing temperatures persisting into Monday. Southern
stream low with plenty of Gulf moisture moves northeast, but
model trends today suggest the bulk of rains stays off to the
southeast of the forecast area. Current likely POPs on Monday will
remain for now. After the low goes by, colder air filters in on
the backside for Tuesday and snow showers are possible through the
middle of the week under upper troughing and cyclonic flow.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 640 PM EST Wed Dec 4 2024

Snow squalls associated with the Arctic front pushing through
over the next 3-4 hours, dropping the vsbys to 3/4 mile or less
and producing wind gusts as high as 35-40 kts at most terminals. A
rumble of thunder also cannot be ruled out as there have been some
lightning strikes recently noted over the lake (currently offshore
of Holland).

Overnight the snow showers will transition to pure lake effect
bands behind the front and with NW winds that means MKG and AZO
will be impacted the most by vsby reductions while places east of
there see less frequent/significant vsby reductions in snow.
Winds will continue to gust to 30 kts into Thursday.

&&

.MARINE...
Issued at 337 PM EST Wed Dec 4 2024

No changes to the Gale Warning. Arctic front comes through tonight
with some gusts at storm force. West gales continue overnight with
some coastal flooding possible along beaches from South Haven to
Holland and even some flooding along rivers near Lake Michigan.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 1 AM EST Friday for MIZ037>039-
     043>045-050-056-057-064-065-071>073.
     Winter Weather Advisory until 1 AM EST Friday for MIZ040-046-051-
     052-058-059-066-067-074.
MARINE...Gale Warning until 1 PM EST Thursday for LMZ844>849.

&&

DISCUSSION...Ostuno
AVIATION...Meade
MARINE...Ostuno
Hazardous weather outlook, Dec 4, 3:52 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
352 PM EST Wed Dec 4 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-052100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
352 PM EST Wed Dec 4 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Hazardous travel due to snow and blowing snow with visibilities
lower than a quarter mile at times is expected tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous travel due to snow and blowing snow with visibilities
lower than a quarter mile at times is expected on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-052100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 PM EST Wed Dec 4 2024

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

West and northwest gales with gusts near storm force will pose a
hazard to mariners. Freezing spray is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest gales will pose a hazard to mariners on Thursday.
Conditions will remain hazardous to small craft through the
weekend. Freezing spray is possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 4, 6:45 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
645 PM EST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Non-Tstm Wnd Gst 5 SW Whitehall          43.37N 86.42W
12/04/2024  M56 MPH          Muskegon           MI   Mesonet

            Mesonet station DW2963 Whitehall.

0621 PM     Non-Tstm Wnd Gst 2 W Grand Haven         43.06N 86.26W
12/04/2024  M54 MPH          LMZ846             MI   Mesonet

            Mesonet station XGHL Grand Haven Light.

0602 PM     Non-Tstm Wnd Gst 2 NNW Saugatuck         42.68N 86.22W
12/04/2024  M53 MPH          LMZ845             MI   Mesonet

            Mesonet station XSTK Saugatuck Pier.

0634 PM     Non-Tstm Wnd Gst 1 ENE Norton Shores     43.17N 86.23W
12/04/2024  M52 MPH          Muskegon           MI   ASOS

            ASOS station KMKG Muskegon County Airport.

0625 PM     Non-Tstm Wnd Gst 1 WSW Ludington         43.95N 86.46W
12/04/2024  M52 MPH          Mason              MI   Mesonet

            Mesonet station DVI08297 Ludington.

0635 PM     Non-Tstm Wnd Gst 16 W Keeler             42.13N 86.47W
12/04/2024  M52 MPH          LMZ844             MI   Mesonet

            Mesonet station DVI11762 Saint Joseph.

0626 PM     Non-Tstm Wnd Gst 4 WNW Roosevelt Park    43.22N 86.35W
12/04/2024  M50 MPH          LMZ847             MI   Mesonet

            Mesonet station XMSK Muskegon North
            Breakwater Light.

0618 PM     Non-Tstm Wnd Gst Macatawa                42.77N 86.20W
12/04/2024  M49 MPH          Ottawa             MI   Buoy

            Buoy station HLNM4 Holland Harbor.

0601 PM     Non-Tstm Wnd Gst 1 S Little Point Sable  43.62N 86.54W
12/04/2024  M49 MPH          Oceana             MI   Mesonet

            Mesonet station DVI00019 Shelby.

0610 PM     Non-Tstm Wnd Gst 1 W South Haven         42.40N 86.29W
12/04/2024  M48 MPH          LMZ844             MI   Mesonet

            Mesonet station SVNM4 South Haven.

&&
Special weather statement, Dec 4, 6:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
652 PM EST Wed Dec 4 2024

MIZ044>046-050>052-056>059-064>067-071>074-050145-
Clinton MI-Isabella MI-Gratiot MI-Ingham MI-Calhoun MI-Mecosta MI-
Barry MI-Ottawa MI-Allegan MI-Van Buren MI-Jackson MI-Kalamazoo MI-
Montcalm MI-Ionia MI-Muskegon MI-Eaton MI-Newaygo MI-Kent MI-
652 PM EST Wed Dec 4 2024

...Strong wind gusts and heavy snow...

At 648 PM EST, Doppler radar was tracking a strong cold front with
gusty winds to 50 mph and heavy snow, along a line extending from
near White Cloud to Coopersville to near South Haven. Movement was
east at 50 mph. Thunder is also possible.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. A few power outages possible.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Jackson...             Holland...
Mount Pleasant...      Ionia...               Alma...
Charlotte...           Albion...              Greenville...
Mason...               St. Johns...           Hastings...
Marshall...            Battle Creek...        Eaton Rapids...
Allegan...             South Haven...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4209 8623 4224 8622 4224 8637 4246 8625
      4259 8623 4360 8572 4361 8461 4347 8460
      4346 8437 4278 8436 4278 8416 4274 8415
      4231 8413 4207 8425 4207 8590
TIME...MOT...LOC 2348Z 271DEG 43KT 4354 8569 4217 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Van Buren

When
December 4, 6:55 PM EST
Where
Van Buren forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

A 74 mph peak wind gust was recorded at the South Haven regional airport. Scattered power outages were reported.

High Wind, Muskegon

When
December 4, 7:00 PM EST
Where
Muskegon forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured at Whitehall. Scattered power outages occurred.

Winter Storm, Oceana

When
December 4, 7:00 PM EST to December 5, 9:00 AM EST
Where
Oceana forecast zone
Reported by
Public
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Hesperia.

Winter Storm, Newaygo

When
December 4, 7:00 PM EST to December 5, 8:00 AM EST
Where
Newaygo forecast zone
Reported by
Public
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Eight inches of snow was reported in and near Brunswick.

High Wind, Allegan

When
December 4, 7:08 PM EST
Where
Allegan forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A 67 mph peak wind gust occurred at the Saugatuck pier. Scattered power outages were reported.

High Wind, Ottawa

When
December 4, 8:06 PM EST
Where
Ottawa forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was measured at the Holland harbor. Scattered power outages were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226765, 1226768, 1226770, 1226771, 1226766, 1226767.